Utah, 2007

Flash Flood in Utah, August 26, 2007

August 26, 2007 · NWS SLC · 1 event in 1 county or zone

A number of dry washes ran big after heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A number of dry washes ran big after heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 26, 3:05 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 26, 3:05 PM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SUN AUG 26 2007

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE SOUTHERN ROCKIES WILL ALLOW
TROPICAL MOISTURE TO SPREAD NORTH ACROSS UTAH THE NEXT COUPLE OF
DAYS. THIS MOISTURE WILL LINGER OVER THE AREA FOR MUCH OF THE COMING
WEEK.

&&

.DISCUSSION...RIDGE AXIS REMAINS OVER COLORADO AND NEW MEXICO THIS
AFTERNOON...ALLOWING MOISTURE TO CONTINUE TO INCREASE OVER THE CWA
IN A SOUTH-SOUTHWESTERLY FLOW. PRECIPITABLE WATER VALUES ARE ALREADY
CLOSE TO AN INCH OR MORE OVER CENTRAL UTAH PER GOES-DERIVED IMAGERY.
THIS MOISTURE ALONG WITH SOME INSTABILITY HAS ALLOWED SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER
SOUTHERN...CENTRAL AND EASTERN UTAH. THESE STORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL OVER SOUTHERN UTAH...AND THE FLASH FLOOD
WATCH REMAINS IN EFFECT.

A SEPARATE AREA OF THUNDERSTORMS EXTENDING FROM CENTRAL NEVADA INTO
THE WEST DESERTS APPEARS ASSOCIATED WITH AN AREA OF LOW AND MID
LEVEL CONVERGENCE AS THE SOUTHERLY FLOW MEETS WESTERLY FLOW
ASSOCIATED WITH AN UPPER LEVEL TROUGH SLIDING BY THE NORTHERN
INTERMOUNTAIN REGION THIS AFTERNOON AND EVENING. THIS AREA OF
PRECIPITATION COULD REACH THE CENTRAL AND SOUTHERN WASATCH FRONT
THIS EVENING IF IT MAINTAINS ENOUGH INTENSITY. THE UPPER TROUGH IS
ACCOMPANIED BY GUSTY WINDS OVER FAR NORTHERN UTAH. WITH HUMIDITIES
REMAINING LOW OVER NORTHEAST UTAH...THE RED FLAG WARNING REMAINS IN
EFFECT FOR THE NORTHERN WASATCH MOUNTAINS. HOWEVER...IT HAS BEEN
CANCELED FOR NORTHWEST UTAH DUE TO THUNDERSTORM ACTIVITY INCREASING
OVER THE AREA AND RED FLAG CRITERIA WINDS HAVING ONLY BEEN VERY
ISOLATED.

MOISTURE WILL CONTINUE TO SPREAD NORTH ACROSS THE CWA TOMORROW WITH
PRECIPITABLE WATER OF AN INCH OR MORE OVER ALL BUT FAR NORTHERN
UTAH. IN ADDITION...A MIDLEVEL CIRCULATION CURRENTLY OFF THE
CALIFORNIA COAST IS PROGGED TO MOVE ACROSS CENTRAL UTAH TOMORROW.
THIS LOW GETS SHEARED OUT AS IT MOVES INLAND...BUT SHOULD MAINTAIN
ENOUGH ENERGY TO PROVIDE SOME LIFT TO ENHANCE THE CONVECTION FOR
TOMORROW. EXPECT ANOTHER ACTIVE DAY OF CONVECTION AGAIN
TOMORROW...BUT STORMS COULD BE A BIT MORE INTENSE THAN TODAY.
ALSO...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER OVER MANY
AREAS...ESPECIALLY OVER THE NORTH.

HIGH PRESSURE SHIFTS WESTWARD AGAIN ON TUESDAY...WHICH WILL CUT OFF
THE MOISTURE FLOW. HOWEVER...MOISTURE WILL CONTINUE TO LINGER
UNDERNEATH THE RIDGE FOR A FEW MORE DAYS. THE RESULT WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST THURSDAY FOR MOST
AREAS. A COUPLE OF WEAK SHORTWAVE DISTURBANCES MAY MAKE THEIR WAY
THROUGH THE RIDGE AND HELP ENHANCE PRECIPITATION DURING THIS
PERIOD...OTHERWISE MOST OF THE THUNDERSTORMS SHOULD BE DIURNAL IN
NATURE. TEMPERATURES WILL GRADUALLY TREND UPWARD FROM TUESDAY
THROUGH THE END OF THE WEEK AS HIGH PRESSURE STRENGTHENS OVER THE
AREA.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE OVER THE SLC
TERMINAL THROUGH THIS EVENING BEFORE SOUTHERLY DRAINAGE WINDS RETURN
AT THE USUAL 03-04Z TIMEFRAME. HOWEVER...THERE IS A 40 PERCENT
CHANCE THAT THE WINDS COULD BECOME GUSTY AND ERRATIC DUE TO NEARBY
THUNDERSTORMS...MAINLY BETWEEN 00-04Z.

&&

.FIRE WEATHER...THE RED FLAG WARNING FOR NORTHWEST UTAH FIRE ZONE
420 HAS BEEN CANCELED. ROSEBUD RAWS HIT CRITERIA FOR ONE HOUR BUT
THESE CONDITIONS HAVE BEEN VERY LOCALIZED TODAY. WIDESPREAD RED FLAG
CONDITIONS ARE BEING OBSERVED IN THE BEAR RIVER VALLEY OF RICH
COUNTY AND SURROUNDING MOUNTAINS. THE WARNING FOR FIRE ZONE 426 WILL
CONTINUE UNTIL 9 PM. WET THUNDERSTORMS ARE DEVELOPING TODAY AND ARE
EXPECTED EACH DAY THROUGH MID-WEEK. THIS INCREASE IN MOISTURE SHOULD
PRECLUDE THE NEED FOR RED FLAG WARNINGS AFTER THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM TONIGHT FOR FIRE WEATHER
     ZONE UTZ426.
     FLASH FLOOD WATCH FROM NOON TO 9 PM TONIGHT FOR ZONES
     UTZ019>021.
WY...NONE.

&&

CHENG/GIBSON

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 3:10 PM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT SUN AUG 26 2007

UTZ001>003-005>007-009-WYZ021-271230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-GREAT SALT LAKE DESERT AND MOUNTAINS-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
EVENING...WITH A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT
HOURS.

A RED FLAG WARNING IS IN EFFECT FOR THE NORTHERN WASATCH MOUNTAINS
DUE TO VERY LOW HUMIDITIES AND GUSTY WESTERLY WINDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE NORTH ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ004-008-010>015-517-271230-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND NORTHERN UTAH.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...WITH
A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS. SOME
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

INCREASING SHOWERS AND THUNDERSTORMS OVER CENTRAL UTAH ON MONDAY AND
TUESDAY WITH LINGERING SHOWERS AND THUNDERSTORMS THROUGH THE
REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL INCREASE MONDAY
AND TUESDAY WITH ISOLATED INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ016-019>021-518-271230-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
SOUTHERN MOUNTAINS-
410 PM MDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN UTAH
AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS EVENING
WITH A FEW THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE FAR SOUTHERN ZONES WHERE HEAVY
RAINFALL MAY LEAD TO SCATTERED INCIDENTS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE SOUTH WILL CONTINUE ON
MONDAY AND TUESDAY WITH A LINGERING SHOWERS AND THUNDERSTORMS THROUGH
THE REMAINDER OF THE WEEK. CHANCES OF HEAVY RAIN WILL CONTINUE MONDAY
AND TUESDAY WITH INCIDENTS OF FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 26, 4:10 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             OREM                    40.30N 111.70W
08/26/2007  E0.50 INCH       UTAH               UT   TRAINED SPOTTER

&&

The radar

The Cedar City radar (KICX), 98 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
August 26, 6:56 PM MST to 9:56 PM MST
Where
Iron County, 3.88 mi W of Heist
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.870, -113.920

Flash flooding occurred in Hamlin Valley near Modena. A number of all-terrain vehicles were lost, and many dirt roads were washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55566.